Answer: 3 – Loperamide
Loperamide and QT Prolongation
Recently, there have been increasing cases of cardiotoxicity associated with high-dose loperamide ingestion.1 This EKG is from a patient who was taking handfuls of loperamide on a daily basis to combat the effects of opioid withdrawal and chronic pain. Cardiotoxic effects can include QT-interval prolongation, ventricular tachycardia and torsade de pointes, and have been associated with cases of symptomatic dysrhythmias, syncope, and death. It is usually only seen with massive ingestions, at doses 40 or more times than the FDA recommended amount. While the mechanism of cardiotoxicity is not fully understood, it has been postulated that loperamide is a potassium channel inhibitor, and may exert additional effects on calcium and sodium channels, especially at high doses.2 Loperamide has a similar chemical structure to haloperidol, and a similar mechanism of action to methadone, which are both well-documented to have similar QT-prolonging effects.
Drug-Induced QT Prolongation: Bedside Pearls
Many drugs cause QT-prolongation. The classic examples are Class IA, IC, and III antidysrhythmics. Other common causes include antipsychotics, TCAs, other antidepressants, antihistamines, quinoline derivatives, macrolide antibiotics, and the synthetic opioids methadone and loperamide. An extensive list can be found at Crediblemeds.org.3 QTc > 500 ms or a change of > 60 ms from prior baseline should be considered prolonged.4
- The most important intervention is to stop the offending agent!
- Cardiac monitoring is warranted for patients while the offending agent is held. (Loperamide has a half-life of 12-14 hours, and this patient required a 3-day hospitalization before QT interval normalized.)
- Magnesium therapy should remain first line for torsade de pointes (1 to 2 gm given intravenously over 15 minutes), and electrolyte monitoring and repletion is critical.
- Defibrillator pad placement is indicated even in stable patients. Hemodynamically unstable patients should be defibrillated, and overdrive pacing should be considered for stable patients who do not respond to medical therapy.
- Standard antidysrhythmic medications have reduced efficacy in treating these cases, but should be considered.
- Always consider co-ingestion! Some patients will co-ingest other medications in order to experience the desired analgesia and euphoria. These medications, however, may affect clearance of the toxic drug. Potential culprits include CYP450 inhibitors (reduce hepatic metabolism) and inhibitors of the P-glycoprotein drug transporter (increase systemic bioavailability).